Hail, Hamilton
- When
- August 11, 9:25 PM MST
- Where
- Hamilton County, 3.01 mi SE of Mayline
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.940, -101.630
An isolated thunderstorm produced marginally severe hail during the night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated thunderstorm produced marginally severe hail during the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 11, 1:38 PM MST, 7 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT MON AUG 11 2008 .DISCUSSION... DAYS 1-2... A SHORTWAVE TROUGH WAS PROGRESSING ACROSS THE NORTHERN PLAINS THIS AFTERNOON. THE ASSOCIATED SFC COLD FRONT WAS PROGRESSING THROUGH THE NEBRASKA PANHANDLE AND NORTHERN COLORADO. AN UPPER JET WAS SITUATED FROM OFF THE CA COAST INTO NV/UT AND SOUTHERN CO. LOW LEVEL NORTHERLY UPSLOPE FLOW WAS OCCURRING ACROSS CENTRAL WY AND THIS MAY HELP INITIATE STORMS OVER THE LARAMIE MTS THIS AFTERNOON. STORMS MAY ALSO FIRE ALONG THE COLD FRONT AND PROGRESS SOUTHEAST/S TOWARD OUR FCST AREA TONIGHT. THE BEST CHANCE OF STORMS WILL BE IN OUR FAR WEST. ASIDE FROM THIS, A FEW HIT OR MISS STORMS ARE ALSO POSSIBLE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING SINCE THE LOW LEVELS ARE VERY MOIST AND CAPPING IS MINIMAL. THE SFC GRADIENT WILL BE VERY WEAK TONIGHT, SO LOW CLOUDS TODAY SHOULD BURN OFF AND THEN NOT COME BACK OVERNIGHT. PATCHY RADIATION FOG COULD DEVELOP IF THERE ARE LARGE BREAKS IN THE CIRRUS BLOWOFF FROM OVERNIGHT CONVECTION. UPSLOPE FLOW WILL DEVELOP BEHIND THE EFFECTIVE FRONTAL BOUNDARY ON TUESDAY. EVEN THOUGH THE ACTUAL FRONT MAY NOT PASS SW KS, OVERNIGHT CONVECTION MAY PUSH AN OUTFLOW BOUNDARY THROUGH THE AREA. A 70KT JET STREAK WITH ALSO BE POSITIONED ACROSS COLORADO AND INTO FAR SW KS. 500-250MB LAPSE RATES WILL ALSO BE INCREASING TONIGHT AND TUESDAY BEHIND THE AFOREMENTIONED NORTHERN PLAINS SHORTWAVE TROUGH, WITH TEMPS IN THIS LAYER FALLING ABOUT 3-6C. WITH WARM ADVECTION AT LOW LEVELS AND COOLING ALOFT, THE POTENTIAL FOR THUNDERSTORMS WITH VERY STRONG UPDRAFTS SHOULD INCREASE. AS PRESSURE FALLS DEVELOP TUESDAY AFTERNOON ON THE ELEVATED TERRAIN, LOW LEVEL UPSLOPE FLOW WILL ADVECT RICH MOISTURE ONTO THE HIGH PLAINS OF EASTERN CO. STORMS MAY DEVELOP NEAR THE CLIMATOLOGICALLY FAVORED TERRAIN FEATURES, NAMELY THE PALMER DIVIDE AND RATON MESA. THE MESOCALE MODELS WERE PREFERRED IN SUCH A SCENARIO. THESE STORMS COULD MOVE INTO FAR WESTERN KANSAS LATE IN THE AFTERNOON AND EVENING. VERTICAL WIND SHEAR WILL BE IMPROVING AS 500MB WINDS INCREASE TO 25 TO 30 KTS AND 250MB WINDS INCREASE TO 40 TO 60KTS. THE INCREASED HIGH LEVEL WINDS SHOULD ALLOW FOR STORM VENTILATION AND LONGER LIVED STORMS COMPARED WITH PREVIOUS DAYS. THUS I AGREE WITH THE SPC DAY 2 SLIGHT RISK FOR FAR FAR WESTERN COUNTIES. HOWEVER, IT IS POSSIBLE THAT THE STORMS COULD TURN SHARPLY RIGHT AND STAY IN COLORADO. AMPLIFICATION WILL OCCUR AT MID AND HIGH LEVELS BY LATE WEDNESDAY. ALL THE MODELS SHOW AN UPPER LOW OVER SOUTHERN CANADA POISED TO DROP SOUTH INTO THE CENTRAL PLAINS. AHEAD OF THIS FEATURE, MID LEVEL DOWNSLOPE FLOW SHOULD ALLOW FOR MUCH WARMER TEMPS TO BE REALIZED AT THE SFC THROUGH VERTICAL MIXING. MAXES COULD REACH THE MID 90S. MID TO HIGH LEVELS WILL CONTINUE TO BE FAIRLY CHILLY AND MORE TYPICAL OF MID JUNE THAN MID AUGUST. SO LAPSE RATES SHOULD BE STEEP. GIVEN 70-80KTS AT 250MB AND FAIRLY GOOD TURNING AT LOW LEVELS, ANY STORMS THAT DEVELOP COULD CONTAIN LARGE HAIL. THE BEST CHANCE OF STORMS SHOULD BE FROM DDC WEST. FINCH DAYS 3-7... THE MAIN FORECAST CHALLENGE IS THE LARGE UPPER SCALE LOW PRESSURE COMING THROUGH THE NORTHERN AND CENTRAL PLAINS BY THURSDAY NIGHT. THIS UPPER SYSTEM WILL BRING SOME MORE WELCOME RAIN TO SOUTHWESTERN KANSAS THURSDAY AFTERNOON INTO FRIDAY NIGHT. STAYED WITH THE 40 POPS EVERYWHERE THURSDAY NIGHT AND FRIDAY MORNING....AND WITH THE EXISTING 30 POPS FRIDAY NIGHT. I DID BUMP UP POPS TO 20 AND 30 FOR FRIDAY DAY PERIOD, AS THE UPPER LOW WILL BE SLOW TO PULL OUT. AS IT DOES BEGIN TO PULL OUT TO THE NORTHEAST, THE SLOW FORWARD MOVEMENT WILL ENABLE MOISTURE TO WRAP-AROUND AND BRING ADDITIONAL LIGHT PRECIPITATION TO OUR NORTH AND NORTHEAST ZONES FRIDAY NIGHT AND EARLY SATURDAY. PLAN TO DROP POPS BELOW 15 PERCENT BEGINNING ON SUNDAY AND RUNNING THROUGH MONDAY. WE WILL STILL BE UNDER A NORTHWEST FLOW ALOFT, BUT THE SURFACE BOUNDARIES WILL BE HARD TO COME BY. THE GFS IS THE PREFERRED MODEL, WITH THE ECMWF NOT TOO DIFFERENT IN THE TIMING OF THE UPPER LOW LATE MID WEEK. THE ECMWF IS FASTER AND A LITTLE MORE SOUTH WITH THE TRACK. THIS LARGE OF A SYSTEM SHOULD TRACK ACROSS SLOWER THAN THE EC IS PROGGING, AND THE UPPER JET WILL BE TO THE NORTH OF THE LOW PRESSURE SYSTEM. AS FOR TEMPERATURES, THE TIMING OF THE UPPER LOW PRESSURE AND ASSOCIATED FRONTS WILL PLAY A HUGE ROLE IN ANY BROAD-SCALE COOL DOWN. FOR NOW...DID LOWER MAX TEMPS ON THURSDAY INTO THE LOWER 80S NORTHWEST TO THE LOWER 90S SOUTHEAST, BETTING ON INCREASED CLOUD COVER AND THICK CIRRUS. THEN WITH PRECIP AND EVAPORATIVE COOLING PROCESSES FRIDAY, THINK HIGH TEMPS WILL SINK BACK INTO THE LOWER 80S IN MY NORTHWEST HALF OF THE CWA AND ONLY TO THE MID 80S IN THE SOUTHEASTERN TIP. THE COOLER PATTERN OF HIGHS IN THE 80S WILL CARRY THROUGH SUNDAY, WITH A WARM UP STARTING MONDAY. .AVIATION... LIGHT AND VARIABLE WINDS WILL LEAD TO SATURATION AT THE LOWER LAYERS AND STRATOCU CLOUDS BETWEEN 020 TO 030 FORMING EARLY THIS EVENING. MVFR CIGS WILL PREVAIL MOST OF THE NIGHT AFTER 03Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 91 66 95 / 20 0 0 20 GCK 61 89 65 95 / 20 20 20 30 EHA 63 91 65 95 / 20 30 30 30 LBL 63 91 66 95 / 20 0 20 30 HYS 62 88 64 94 / 20 0 0 20 P28 65 90 67 95 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 516 AM CDT MON AUG 11 2008 KSZ030-031-043>046-061>066-074>081-084>090-121030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 516 AM CDT MON AUG 11 2008 /416 AM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY TODAY AS A WEAK UPPER LEVEL DISTURBANCE CROSSES SOUTHWEST KANSAS. ANY STORM WHICH DOES DEVELOP THIS MORNING WILL NOT BE SEVERE. A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE THIS AFTERNOON AND EARLY OVERNIGHT NORTHWEST OF A LINE EXTENDING FROM HAYS TO GARDEN CITY TO NEAR JOHNSON CITY. THESE STORMS ALSO ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH NIGHT THROUGH THE END OF THE WORK WEEK. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1112 PM CDT MON AUG 11 2008 KSZ061-062-074-075-120500- GRANT-HAMILTON-KEARNY-STANTON- 1012 PM MDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...HAMILTON...SOUTHWESTERN KEARNY AND NORTHERN STANTON COUNTIES... AT 1007 PM MDT/1107 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLY TO KENDALL...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF COOLIDGE TO KENDALL...MOVING SOUTH AT 24 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3766 10205 3812 10206 3802 10140 3757 10138 TIME...MOT...LOC 0412Z 356DEG 21KT 3804 10210 3796 10148 UMSCHEID
The Dodge City radar (KDDC), 147 km away, was scanning. The volume nearest the first event began at 04:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133341.